Substance Use

Visible Symptoms of Substance Use

  • Abnormal pupil size
  • Agitation
  • Convulsions
  • Change in Behavior
  • Difficulty breathing
  • Drowsiness
  • Hallucinations
  • Nausea and vomiting
  • Staggering or unsteady gait
  • Sweating or extremely dry, hot skin
  • Tremors
  • Unconsciousness (coma)

Symptoms of an Opioid Overdose

  • Confusion, delirium, or acting drunk
  • Mood swings
  • Nausea or vomiting or extreme constipation
  • Pinpoint pupils
  • Extreme sleepiness, or the inability to wake up
  • Stopped or irregular/slow breathing
  • Cold, clammy skin, or bluish skin around the lips or under the fingernails
  • If you see these symptoms, call 9-1-1 and ask for Ambulance.
  • If you have Naloxone (Narcan), use it – do not wait for EMT. You cannot harm someone in this state by using Naloxone
  • Depressed breathing is the most dangerous side effect of opioid overdose. Lack of oxygen to the brain can cause other organ systems, like the kidneys or heart, to shut down. If a person suffering an opioid overdose is left alone and falls asleep, the person could die due to depressed, and eventually cessation of, breathing.
  • 9-1-1 for suspected drug overdose
  • Naloxone (Narcan) treatment immediately
  • Emergency Department after treatment

Symptoms of Withdrawal

  • Abdominal cramping
  • Agitation
  • Cold sweat
  • Convulsions
  • Delusions
  • Depression
  • Diarrhea
  • Hallucinations
  • Nausea and vomiting
  • Restlessness
  • Shaking

Managing Withdrawal

Alcohol / Benzos

  • Includes Valium, Xanax, Ativan, Versed
  • Easily obtained
  • Overuse (poisoning) is deadly
  • Withdrawal is a MEDICAL EMERGENCY and must be medically managed to prevent DEATH
  • After physical withdrawal person needs family, peer, and professional support to be successful

Everything else

  • Includes opiates (incl. heroin), painkillers, marijuana, etc.
  • Overdose / poisoning possible
  • Withdrawal is extremely uncomfortable from a physical and psychological standpoint but not life threatening
  • Recovery requires ongoing family, peer, and sometimes professional support